Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 177, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 12, 2004, 2:45 PM EDT for Schuylkill County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 2:45 PM EDT (18:45 UTC)
- Expired
- Aug 12, 2004, 3:15 PM EDT
- In force
- 30 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Schuylkill County, PA
The radar
The Binghamton radar (KBGM), 147 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 686 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 121845 SVRCTP PAC107-121915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA * UNTIL 315 PM EDT * AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOMETOWN...OR 5 MILES WEST OF TAMAQUA... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMETOWN AND TAMAQUA AROUND 250 PM EDT... COALDALE AND MCADOO AROUND 255 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4084 7619 4069 7606 4092 7556 4110 7573 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:27 AM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 12, 10:27 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1027 AM EDT THU AUG 12 2004
.AVIATION...MVFR CIGS AND VSBYS W/SCTD IFR CIGS ACROSS THE LAUREL
HIGHLANDS AND NW MTNS WHERE PERSISTENT LIGHT TO MDT RAIN WILL
CONTINUE TO FALL THROUGH THE AFTERNOON HOURS. THE EASTERN EDGE OF
THIS RAIN AREA AND GRADUALLY LOWERING CEILINGS AND VSBYS WILL SPREAD
TO THE EAST ACROSS THE CENTRAL RIDGE AND VALLEY REGION DURING THE
MID AFTERNOON. OVER THE SUSQ VALLEY. SCATTERED HEAVIER SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE STALLED OUT SFC FRONT. LOCAL
IFR CEILINGS AND VSBYS WILL ACCOMPANY THE HEAVIER RAIN. WIDESPREAD
MVFR CEILINGS AND VSBYS AND AREAS OF IFR WILL DEVELOP LATER THIS
EVENING AS THE REMNANTS OF TS BONNIE MOVES NNE ALONG THE
APPALACHIANS.
&&
.SHORT TERM (REST OF TODAY/TNGT)...
RAISED POPS AND QPF AMOUNTS IN ALL AREAS TODAY. STRONGEST 850 HPA
THETA GRADIENT OVER THE CENTRAL AND WRN ZONES...AND GREATEST
FRONTOGENETIC FORCING WAS LEADING TO PERSISTENT LIGHT TO MODERATE
RAIN. RIGHT ENTRANCE REGION OF AN 90 KT UPPER JET WILL LIFT NORTH
ACROSS THE UPPER OHIO RIVER VALLEY THIS AFTERNOON AND EVENING AND
HELP TO EXPAND THIS AREA OF RAIN WELL AHEAD OF TS BONNIE. A SOLID
ADDITIONAL 0.50 OF RAIN WILL FALL ACROSS MUCH OF THE NRN AND WRN
MTNS BY 00Z...WITH SOME PONDING/MINOR FLOODING OF SMALL STREAMS
POSSIBLE IN A FEW PLACES THROUGHOUT THE LAUREL HIGHLANDS.
MAIN BULK OF THE RAIN FROM BONNIE STILL TARGETING THE SE 1/3 OF THE
CWA WHERE 1-3 INCHES IS LIKELY BETWEEN 00Z AND 15Z. LOCALLY HEAVIER
AMOUNTS (TO 4 INCHES) ARE POSSIBLE IN A FEW NARROW NNE/SSW BANDS
ACROSS THE SUSQ VALLEY/SCENT MTNS.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 224 AM EDT THU AUG 12 2004
AVIATION...
FRONTAL BOUNDARY HAS STALLED OVER THE SUSQ VALLEY TONIGHT. ALTHOUGH
SCT CONVECTION CONTINUES TO FIRE ALONG FRONT...NOT WIDESPREAD ENOUGH
TO MENTION IN TAFS OVERNIGHT. HOWEVER...EXPECT MOST PLACES TO FALL
INTO THE MVFR CATEGORY LATER TONIGHT AS BREAKS IN OVERCAST WILL
RESULT IN ENOUGH SFC COOLING FOR FOG TO FORM. WAVE ON FRONT RIDING
NORTHWARD FROM SOUTHERN APPALACHIANS WILL SPREAD RAIN OVER THE AREA
BY MID MORNING. EXPECT MOST SPOTS TO REMAIN IN THE MVFR CATEGORY
MUCH OF THE DAY. HOWEVER...INCREASING EASTERLY FLOW AHEAD OF
APPROACHING BONNIE WILL RESULT IN DETERIORATING (IFR) CONDITIONS
LATE THIS EVENING.
SHORT TERM (TODAY)...
NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO BE THE FOCUS FOR
PRECIPITATION TODAY. INITIALLY WEAK OVERRUNNING PRECIP STREAKING UP
THE BOUNDARY THIS MORNING FROM THE CENTRAL APPALACHIANS SHOULD L
OVERSPREAD MUCH OF SOUTH CENTRAL AND PA LATER THIS MORNING. RAFL
SHOULD ONCE AGAIN BECOME LOCALLY HEAVY ACROSS SOUTHEAST PA LATER
THIS AFTN AND ESPECIALLY TONIGHT AS DEEP LAYER MOISTURE INCREASES
WITH THE APPROACH OF T.S. BONNIE REMNANTS TONIGHT AND FRIDAY.
LONG TERM (TONIGHT THROUGH WEDNESDAY)...
WL ISSUE FLOOD WATCHES EFFECTIVE TONIGHT THROUGH FRIDAY AFTN CENTRAL
AND EASTERN PORTIONS OF CWA AS T.S. BONNIE INTERACTS WITH
QUASI-STATIONARY BOUNDARY OVER SOUTH CENTRAL PA. EXPECT 1 TO 3 INCH
AMOUNTS TO BE COMMON BY MID TO LATE FRIDAY AFTERNOON.
AS WEVE DISCUSSED FOR THE LAST TWO DAYS...OF EQUAL IF NOT GREATER
CONCERN IS POTENTIAL FOR ANOTHER HEAVY RAIN EVENT ON BONNIES HEELS
SAT AFTERNOON INTO SUNDAY FROM THE REMNANTS OF HURRICANE CHARLEY...
STILL FORECAST TO TRACK INTO THE MID ATLANTIC REGION THIS WEEKEND.
AREAS OF THE LOWER TO MIDDLE SUSQ. COULD EASILY SEE 5+ INCHES OF
COMBINED RAINFALL FROM BONNIE AND CHARLEY...THIS SOLUTION WEIGHTED
HEAVILY ON THE GFS AND HPC STORM TRACKS. WL ISSUE AN ESF FOR THE
SAT AFTN TO SUN TIMEFRAME FOR THIS SIGNIFICANT FLOODING THREAT. BEST
PLACE TO BE THE NEXT SEVERAL DAYS WILL BE FAR WESTERN PA WHICH
SHOULD LARGELY ESCAPE THE INFLUENCE OF THESE TWO MOISTURE-LADEN
TROPICAL SYSTEMS.
INTERESTING TO NOTE THAT THE 00 UTC ETA LOST NEARLY ALL RECOGNITION
OF CHARLEY BY THE SAT/SUN TIMEFRAME...WHILE GFS REMAINS CONSISTENT
TO PREVIOUS SOLUTIONS IN ITS FORECAST TRACK. 24 HOUR PRECIP THROUGH
SUN AM REVEALS A LARGE 2-4 INCH SWATCH NOSING INTO THE LOWER SUSQ
FROM NORTHERN MD.
GNLY IMPROVING CONDS EXPECTED EARLY TO MID PART OF NEXT WEEK WITH
FRONT HOPEFULLY HAVING MOVED FAR ENOUGH OFFSHORE TO ALLOW SOME
DRYING TO TAKE PLACE. NO CHANGES PLANNED TO THE GOING DAYS 5-7
GRIDS THIS MORNING.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ012-018-019-025>028-034>036-
041-042-045-046-049>053-056>059-063>066 TONIGHT THROUGH FRIDAY
AFTERNOON.
&&
AVIATION (UPDATE)...LAMBERT
SHORT TERM (UPDATE)...Hazardous weather outlook, Aug 12, 4:53 AM EDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 453 AM EDT THU AUG 12 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-130800- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 453 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: THE REMAINS OF TROPICAL STORM BONNIE WILL TRACK UP THE EASTERN SEABOARD TODAY AND INTERACT WITH A STATIONARY FRONT DRAPED ACROSS THE STATE TONIGHT AND FRIDAY. LOCALLY HEAVY RAIN WILL RESULT ACROSS SOUTH CENTRAL AND EAST CENTRAL PENNSYLVANIA...AND FLOOD WATCHES HAVE BEEN POSTED FOR TONIGHT INTO FRIDAY. @0059 .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HEAVY RAIN WILL END BY FRIDAY AFTERNOON...BUT BY SATURDAY ANOTHER HEAVY RAIN THREAT WILL APPROACH. THE REMNANTS OF HURRICANE CHARLEY WILL REACH THE MID ATLANTIC REGION SATURDAY AFTERNOON...AND ADDITIONAL HEAVY RAINS ARE POSSIBLE FROMTHE SOUTH CENTRAL MOUNTAINS TO THE MIDDLE SUSQUEHANNA RIVER VALLEY SATURDAY NIGHT AND INTO SUNDAY.
In the hours before
Special weather statement, Aug 12, 11:57 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1157 AM EDT THU AUG 12 2004 PAZ057-063-065-121700- CUMBERLAND-DAUPHIN-YORK- 1157 AM EDT THU AUG 12 2004 ...A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT YORK...CUMBERLAND AND DAUPHIN COUNTIES THROUGH 1 PM INCLUDING THE GREATER HARRISBURG AREA... AT 1153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH VERY HEAVY RAIN OVER STEELTON...MOVING NORTH NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR COLONIAL PARK AROUND 1205 PM...LINGLESTOWN AROUND 1210 PM AND SKYLINE VIEW AROUND 1215 PM. VERY HEAVY RAIN OF OVER AN INCH IN 30 MINUTES WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. LAMBERT
Special weather statement, Aug 12, 1:15 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 115 PM EDT THU AUG 12 2004 PAZ063-121815- CUMBERLAND- 115 PM EDT THU AUG 12 2004 ...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND COUNTY THROUGH 215 PM EDT.. AT 111 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES EAST OF SHIPPENSBURG...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR PINE GROVE FURNACE STATE PARK AROUND 120 PM...MOUNT HOLLY SPRINGS AROUND 135 PM...BOILING SPRINGS...CARLISLE AROUND 145 PM...CARLISLE SPRINGS AROUND 155 PM... HOGESTOWN...MECHANICSBURG AROUND 200 PM AND WERTZVILLE AROUND 210 PM. A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, Aug 12, 1:36 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 136 PM EDT THU AUG 12 2004 PAZ058-121830- SCHUYLKILL- 136 PM EDT THU AUG 12 2004 ...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY... AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF MINERSVILLE...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR TREMONT AROUND 145 PM...JOE ZERBEY AIRPORT AROUND 155 PM...GORDON AROUND 200 PM... ASHLAND AROUND 205 PM...GIRARDVILLE...FRACKVILLE AROUND 210 PM AND GILBERTON AROUND 215 PM. VERY HEAVY RAIN WILL FALL...AND WILL LIKELY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. KL
Special weather statement, Aug 12, 2:17 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 217 PM EDT THU AUG 12 2004 PAZ057-063-121915- CUMBERLAND-DAUPHIN- 217 PM EDT THU AUG 12 2004 ...A STRONG THUNDERSTORM WILL AFFECT EXTREME EASTERN CUMBERLAND COUNTY AND PORTIONS OF DAUPHIN COUNTY THROUGH 315 PM... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MECHANICSBURG...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR CAMP HILL...LEMOYNE...LOWER ALLEN...NEW CUMBERLAND AROUND 230 PM...WEST FAIRVIEW...WORMLEYSBURG... HARRISBURG...ENOLA AROUND 235 PM...ROCKVILLE AROUND 240 PM AND PROGRESS AROUND 245 PM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. BRIEF WIND GUSTS AROUND 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:40 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 65 min |
| Aug 12, 1:53 PM EDT | Tornado Warning | CTP | Schuylkill | 52 min |
| Aug 12, 5:30 PM EDT | Flash Flood Warning | CTP | Lebanon, Schuylkill | 6 hr |
| Aug 12, 5:51 PM EDT | Flash Flood Warning | CTP | York | 6 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.